Tornadoes · United States · Texas · 2024
Unrated tornado, Eustace, Texas, June 3, 2024
This Unrated tornado ran 0.5 miles across Henderson County on June 3, 2024, touching down at 7:14 PM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- June 3, 2024
- Touchdown
- 7:14 PM CDT (00:14 UTC)
- Lifted
- 7:15 PM CDT (00:15 UTC)
- On the ground
- 1 minutes
- Path length
- 0.5 miles (0.7 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Henderson County
- Touchdown point
- 32.341, -95.981
- Lift-off point
- 32.347, -95.977
- Record number
- 2406031814-01
What the Weather Service recorded
Upper level disturbances interacted with leftover surface outflow boundaries from nocturnal MCSs and allowed for scattered strong to severe storms across the region each afternoon from June 1st to June 3rd. A combination of hail, damaging winds, and flash flooding occurred, but an EF-U tornado also occurred in Henderson County on the 3rd. One life was lost June 3rd in Henderson County due to a falling tree in straight-line winds.
A supercell moved into western Henderson County late in the afternoon June 3rd, 2024. After the storm crossed US-175, a brief tornado developed just north of Eustace. There were several videos and pictures of this tornado, however, the tornado did not produce any damage. The tornado lasted less than a minute before it dissipated prior to reaching FM 1861.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:44 UTC | 00:45 UTC | Severe Thunderstorm Warning | FWD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Jun 3, 2:45 PM CDT, 4 hours 29 minutes earlier.
Area forecast discussion, Jun 3, 2:45 PM CDT, 4 hours 29 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 245 PM CDT Mon Jun 3 2024 ...New Long Term... .SHORT TERM... /Issued 115 PM CDT Mon Jun 3 2024/ /Through Tuesday Afternoon/ Another round of storms is now moving into North Texas, bringing a renewed threat for both severe weather and flash flooding. The airmass across North Texas remains quite moist, evident by the >75F dew points that are now approaching the I-20 corridor at this time. Couple the moist airmass with localized ascent due a southward surging cold pool and we'll once again be talking about another round of storms moving southward through the region this afternoon. Precipitable water values continue to be at or slightly above the 90th percentile, meaning, these thunderstorms will continue to produce heavy rain. Antecedent soil conditions are likely to lead to quick runoff with renewed flooding possible. In addition to the southward surging line, additional storms will be possible east of I-35 and south of I-20 along a tight theta-e gradient. If storms can develop in this region, a few strong to severe storms cannot be ruled out through the afternoon. After the late afternoon system moves through, we'll have to monitor any additional thunderstorm development across the TX Panhandle and western Oklahoma. There is guidance that suggests the dryline will set off a few storms and congeal them into a complex. Corfidi vectors suggest a southeastward moving complex may push across the region late this evening into tonight from the northwest. If these storms do occur, damaging winds, large hail and flash flooding will be the main hazards once again. Confidence in this line of storms remains low. For tomorrow, some relief from the rain is expected as weak ridging aloft likely keeps precipitation at bay. Unfortunately, this will mean the heat returns with highs in the mid to upper 90s. A few triple digit readings cannot be ruled out in western North Texas. Hernandez && .LONG TERM... /NEW/ /Tuesday Night Through The Weekend/ The heat will continue to be the main headline as we move through the middle of the upcoming week. Afternoon highs will range in the low to mid 90s, with continued saturation in the low levels as seen by our dewpoints in the low to mid 70s. Heat indices will reach up to 105 to 109 degrees at times across portions of North and Central Texas, which may result in heat illness in some of our population. Be sure to take frequent breaks over the next several days, avoid peak heating hours, and drink plenty of water. The other talking point will be the continued low chances for showers and thunderstorms through the middle of the week and once again toward the end of the week into the weekend. Coverage, timing, and hazards will need to continue to be refined over the next several days as confidence remains quite low. Much of this will hinge on the exact placement of remnant outflow boundaries, on top on the evolution of potential convective clusters and they continue to push to the south and east across the Red River. Thankfully it appears that coverage will be lower than it has been in recent days, which will help to provide a much needed break as clean up crews continue to work to clean up damage across portions of our coverage area. Flooding issues will continue to be a threat as well as any additional rainfall could cause problems at this point. Soils are incredibly saturated and reservoir lakes are full. It won't take much to cause additional flooding problems, so continue to be aware of this as we move through the days. As has been said several times over the past few days, continue to check back for updates as the forecast can and will evolve. Confidence has been quite low as of late as guidance has been all over the place. Short term and near term changes may be necessary at times depending on real-time observations through radar, and satellite interpretation and surface analysis. Reeves && .AVIATION... /Issued 115 PM CDT Mon Jun 3 2024/ /18Z TAFs/ Concerns...Low ceilings, TSRA and wind shift late this afternoon. Low confidence in second round of storms overnight. The MVFR deck that spread across the region this morning is in the process of scattering out, evident by the speckling of MVFR/VFR across the region. This will likely improve to VFR as low-level mixing increases cloud heights. The improvements are likely to be temporary as a line of storms inches closer to the D10 airspace. VCTS has been shifted earlier to account for the approaching line of storms. TSRA is now advertised between 21-00Z where northerly winds appear likely. The northerly winds will linger for a few hours before southeasterly winds return to the area. A similar trend is expected at Waco closer to 00Z. Improvements are expected after 00Z as VFR returns to the region. This too, will be temporary as low-level moisture comes back and MVFR once again overspread the region. Confidence in an afternoon round of storms remains too low to include in the TAF, therefore, we'll continue to monitor trends through the next several hours. Hernandez && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 74 93 76 91 76 / 20 5 20 10 5 Waco 72 92 75 91 74 / 30 5 10 10 20 Paris 69 87 73 87 71 / 30 20 30 20 5 Denton 72 93 74 90 72 / 20 5 20 10 5 McKinney 72 91 75 89 73 / 30 5 20 10 5 Dallas 72 93 76 92 75 / 20 5 20 10 10 Terrell 72 90 74 89 72 / 30 5 20 20 10 Corsicana 74 92 76 91 75 / 20 10 10 20 10 Temple 74 94 76 92 74 / 30 10 10 10 20 Mineral Wells 72 97 75 93 73 / 10 0 10 5 5 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jun 3, 2:39 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 239 PM CDT Mon Jun 3 2024 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-041200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 239 PM CDT Mon Jun 3 2024 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Isolated to scattered thunderstorms are expected today. There will be a low risk for large hail and damaging wind gusts. Strong to severe storms could continue this evening into overnight tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional storm chances exist Tuesday through Wednesday morning and again over the weekend with a weak cold front. Strong to severe storms may be possible at times, so continue to check for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 3, 6:23 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
623 PM CDT Mon Jun 3 2024
TXZ105-121>123-032345-
Kaufman TX-Van Zandt TX-Hunt TX-Rains TX-
623 PM CDT Mon Jun 3 2024
...Strong thunderstorms will impact portions of southeastern Hunt,
northern Kaufman, northwestern Van Zandt and northwestern Rains
Counties through 645 PM CDT...
At 621 PM CDT, Doppler radar was tracking strong thunderstorms, the
leading outflow winds of which stretched from Greenville Club Lake
to Terrell. Movement was east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Terrell, Kaufman, West Tawakoni, Quinlan, Hawk Cove, New Terrell
City Lake, Lake Tawakoni, and Greenville Club Lake around 625 PM
CDT.
East Tawakoni and Lake Tawakoni State Park around 630 PM CDT.
This includes Interstate 20 between mile markers 495 and 514.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3267 9600 3251 9623 3261 9648 3274 9631
3308 9607 3305 9586 3298 9586
TIME...MOT...LOC 2321Z 283DEG 17KT 3300 9605 3273 9624 3264 9637
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
25The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 00:00Z
0.2 hours before the tornado, 134 km from the path. June 4, 2024.
- Mixed-layer CAPE
- 3347 J/kg
- Mixed-layer CIN
- -66 J/kg
- Surface CAPE
- 895 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 18.7
- 0-3 km lapse rate
- 3.5 K/km
Fort Worth, TX (KFWD), 12:00Z
11.8 hours after it, 134 km from the path. June 4, 2024.
- Mixed-layer CAPE
- 3938 J/kg
- Mixed-layer CIN
- -132 J/kg
- Surface CAPE
- 4564 J/kg
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 12.2
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Athens (F44), 24 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:15 UTC | 87.8 | 77 | 1004.4 | |||
| 22:35 UTC | 86 | 77 | 1004.4 | |||
| 22:55 UTC | 86 | 77 | 1004.4 | |||
| 23:15 UTC | 86 | 77 | 1003.7 | |||
| 23:35 UTC | 84.2 | 77 | 1003.4 | |||
| 23:55 UTC | 84.2 | 77 | 1003.7 | VCTS | ||
| 00:15 UTC | 82.4 | 77 | 1003 | VCTS | ||
| 00:35 UTC | 82.4 | 77 | 1003.4 | VCTS | ||
| 00:55 UTC | 82.4 | 77 | 1004.7 | VCTS | ||
| 01:15 UTC | 75.2 | 64.4 | 1005.8 | |||
| 01:35 UTC | 71.6 | 62.6 | 1006.8 | |||
| 01:55 UTC | 69.8 | 62.6 | 1007.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dallas/Ft Worth radar (KFWS), 127 km away, was scanning. The volume nearest the touchdown began at 00:15 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:14 UTC | TORNADO | 3 Ne Eustace | Henderson, TX | Delayed Report - Video confirmation of a brief tornado north/northeast of Eustace. |
| 00:20 UTC | HAIL 0.75 | Crandall | Kaufman, TX | Report from mPING. |
| 00:33 UTC | TSTM WND DMG | 8 Nw Murchison | Van Zandt, TX | Social media report of trees down and blocking State Highway 19 near Walton. Time estimated from radar. |
| 00:42 UTC | TSTM WND DMG | 3 Nw Edom | Van Zandt, TX | Social media reports of many trees down and blocking portions of FM 279 between Edom and Ben Wheeler. Time estimated from radar. |
| 00:47 UTC | TSTM WND GST 75 | 2 E Lindale | Smith, TX | Numerous trees and power lines down in and near Lindale. |
| 01:14 UTC | TSTM WND DMG | 8 Wnw Tyler | Smith, TX | Numerous trees and power lines were downed near Highway 64 and FM 279 just west of Tyler Pounds Field. |
| 01:14 UTC | TSTM WND GST 70 | 6 Wnw Tyler | Smith, TX | ASOS records a wind gust of 70 mph. |
| 01:15 UTC | TSTM WND DMG | 1 E Edom | Van Zandt, TX | *** 1 FATAL, 1 INJ *** Delayed Report - Tree uprooted. Fell on top of car traveling westbound on 279 causing one fatality. Wind estimated between 75-80 mph. |
| 02:15 UTC | FLASH FLOOD | 1 Nnw Canton | Van Zandt, TX | Water over both sides of a creek bridge on College Street in Canton. Road impassable. |
| 02:30 UTC | FLASH FLOOD | 6 Sw Van | Van Zandt, TX | Social media video of flood waters seeping into a home in Ben Wheeler. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2024 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.